Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 144, NWS Paducah, KY

July 22, 2005McCracken County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 22, 2005, 5:38 PM CDT for McCracken County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2005, 5:38 PM CDT (22:38 UTC)
Expired
Jul 22, 2005, 6:00 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County McCracken County, KY

The radar

The Paducah radar (KPAH), 5 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:45 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI JUL 22 2005

.SHORT TERM DISCUSSION...

...ONCE AGAIN THE HEAT IS THE MAIN WEATHER ELEMENT...

A BOUNDARY STALLED OVER THE SOUTHERN PORTIONS OF THE AREA THIS
MORNING AND APPEARS TO BE WASHING OUT ATTM. THE BOUNDARY DID LOWER
DEW POINTS FOR A WHILE IN THE EAST BUT MOISTURE QUICKLY RECOVERED AS
HEATING AND EVAPORATION GOT UNDER WAY. LATEST SURFACE OBS INDICATED
TEMPS RANGING FROM 96 IN POF TO 89 EVV THIS AFTERNOON. HEAT INDICES
RANGED FROM 115 IN CGI TO 100 IN EVV AT 19Z. VIS SAT PICS SHOW MAJOR
CU FIELD OVER THE AREA WHICH IS APPARENT BY THE FLUCTUATING TEMPS
I.E. PAH REACHED 94 BUT FELL BACK TO 92 WITH THE ONSET OF THE CLOUDS.

12Z FRI MODEL RUNS CONTINUE TO SHOW DRY CONDITIONS AS THE UPPER
LEVEL HIGH CONTINUES TO BUILD INTO THE REGION. 12Z ETA CONTINUES TO
ADVERTISE 700 MB OF 10C TO 12C THROUGHOUT THE WEEKEND...THUS NO
MENTION OF RA EXPECTED IN SHORT TERM. THEREFORE...A PERSISTENCE
FORECAST SEEMS IN ORDER ATTM.

MOS GUIDANCE HAS BEEN RUNNING A LITTLE WARM WITH AFTN HIGHS AND A
LITTLE COOL WITH OVNGT LOWS...WITH THE ONE EXCEPTION OF WHERE PRECIP
OCCURRED OVRNGT. THE FWC ACTUALLY CRANKED OUT A 100 FOR PAH SUN. MOS
WAS A ABOUT 3 DEGREES TOO WARM TODAY. OPTED TO GO A DEGREE OR TWO
BELOW A BLEND OF THE MODELS BUT NEARING THE MOS SUNDAY AND MONDAY.
OTHERWISE NO SIGNIFICANT CHANGES AS HEAT WARNING CONTINUES.

&&

.LONG TERM DISCUSSION...TUESDAY THROUGH FRIDAY

THE HEAT AND HUMIDITY WILL CONTINUE INTO TUESDAY...ALTHOUGH NOT
LIKELY AS BAD AS SUNDAY AND MONDAY.  THE MEDIUM RANGE GUIDANCE IS
COMING INTO AGREEMENT IN BRINGING A COLD FRONT THROUGH THE AREA BY
THE END OF THE DAY WEDNESDAY.  THE GFS HAS BEEN VERY CONSISTENT WITH
THIS SCENARIO...AND HPC HAS FINALLY BOUGHT INTO IT AS WELL.  THE
MAIN CHANGE IN OUR FORECAST FOR THE WEEK IS TO BRING AN END TO
PRECIPITATION CHANCES WEDNESDAY EVENING...LEAVING THURSDAY AND
FRIDAY DRY.  POPS FROM TUESDAY THROUGH WEDNESDAY WERE INCREASED AS
MUCH AS 10 PERCENT IN SOME LOCATIONS...BUT NO MAJOR CHANGES WERE
MADE.

TEMPERATURES IN THE MID AND UPPER LEVELS COOL A BIT BY TUESDAY...BUT
THE GFS KEEPS TEMPERATURES 20-22C AT 850MB...SO MID 90S SEEM LIKELY
TO CONTINUE.  DEWPOINTS MAY BE DROPPING A BIT WITH PROLONGED
HEAT...BUT HEAT INDICES MAY TOP OUT AROUND 105 OVER MUCH OF THE
AREA.  WILL NOT MAKE ANY CHANGES TO THE EXISTING EXCESSIVE HEAT
WARNING AT THIS TIME...BUT WILL HAVE TO MONITOR OVER THE WEEKEND FOR
THE POTENTIAL OF EXTENDING THE WARNING ONE MORE DAY.

TEMPERATURES FOR WEDNESDAY WILL BE HIGHLY DEPENDENT ON ACTUAL
FRONTAL TIMING AND THE AMOUNT OF CLOUD AND PRECIPITATION COVERAGE
ASSOCIATED WITH IT.  HAVE DECIDED TO KEEP TEMPERATURES AT OR
SLIGHTLY ABOVE 90 ALL AREAS ON WEDNESDAY...JUST IN CASE THE FRONT IS
A BIT SLOWER THAN CURRENTLY EXPECTED.

WE HAVE SOME CONCERNS ABOUT THE PSYCHOLOGICAL IMPACT OF FALSELY
ADVERTISING A COOL DOWN TO BELOW 90...SO WILL TRY TO BE CONSERVATIVE
WITH THE POST FRONTAL COOL DOWN.  THIS WILL ALSO WORK AS A SMALL
HEDGE AGAINST A SLOWER OR LESS PROGRESSIVE FRONT.  AS WE ALL
KNOW...A CLEAR FRONTAL PASSAGE IN LATE JULY IS TYPICALLY HARD TO
COME BY.  POST FRONTAL HIGHS NEAR 90 OR LOWER 90S TAKES US A BIT
ABOVE HPC GUIDANCE FOR THURSDAY AND FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...EXCESSIVE HEAT WARNING FROM NOON THURSDAY UNTIL 6 PM MONDAY FOR
      KYZ001...KYZ002...KYZ003...KYZ004...KYZ005...KYZ006...
      KYZ007...KYZ008...KYZ009...KYZ010...KYZ011...KYZ012...
      KYZ013...KYZ014...KYZ015...KYZ016...KYZ017...KYZ018...
      KYZ019...KYZ020...KYZ021...KYZ022.
.MO...EXCESSIVE HEAT WARNING FROM NOON THURSDAY UNTIL 6 PM MONDAY FOR
      MOZ076...MOZ086...MOZ087...MOZ100...MOZ107...MOZ108...
      MOZ109...MOZ110...MOZ111...MOZ112...MOZ114.
.IL...EXCESSIVE HEAT WARNING FROM NOON THURSDAY UNTIL 6 PM MONDAY FOR
      ILZ075...ILZ076...ILZ077...ILZ078...ILZ080...ILZ081...
      ILZ082...ILZ083...ILZ084...ILZ085...ILZ086...ILZ087...
      ILZ088...ILZ089...ILZ090...ILZ091...ILZ092...ILZ093...
      ILZ094.
.IN...EXCESSIVE HEAT WARNING FROM NOON THURSDAY UNTIL 6 PM MONDAY FOR
      INZ081...INZ082...INZ085...INZ086...INZ087...INZ088.

&&

KH/DRS
Hazardous weather outlook, Jul 22, 4:43 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CDT FRI JUL 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
443 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT BETWEEN 105 AND 115 DEGREES ACROSS MUCH OF
THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES WILL RANGE FROM 105 TO 115 DEGREES EACH AFTERNOON AND
EVENING THROUGH MONDAY. DUE TO THE EXTENDED PERIOD OF HIGH HEAT
INDICES...THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 12:13 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     EXCESSIVE HEAT   PADUCAH                 37.07N 88.64W
07/22/2005  93 F             MCCRACKEN          KY   NEWSPAPER

            *** 18 INJ *** HEAT INDICES RANGING FROM 105 TO 115 OVER
            THE LAST COUPLE OF DAYS...HAVE SENT 18 PEOPLE TO LOCAL
            HOSPITALS...IN PADUCAH...MAYFIELD AND FULTON FOR HEAT
            RELATED ILLNESSES.

&&

KELLYH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:40 AM CDTSevere Thunderstorm WarningPAHDaviess50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.